Vicodin and Liver Damage

Vicodin: A Widely Prescribed but Potentially Deadly Painkiller

Vicodin is an opiate medication that contains 2 active ingredients:

1.    Hydrocodone
2.    Acetaminophen

Both of these active ingredients are analgesics (painkillers). Hydrocodone is an opiate and acetaminophen is the analgesic that is found in Tylenol.

Acetaminophen is added to the hydrocodone in Vicodin to increase the analgesic properties, but also to decrease the odds of abuse and diversion – the reasoning being that since taking too much acetaminophen can be harmful, people won’t consume more than the recommended amount of Vicodin.

Unfortunately, Vicodin has become one of America’s most frequently abused drugs (Americans filled more than 100 million prescriptions for Vicodin and its equivalents last year) and since with addiction there comes a rapid tolerance to the effects of the hydrocodone – once addicted, people need to take ever greater quantities of the medication, just to avoid feelings of drug withdrawal.

Acetaminophen and Liver Damage

Taking acetaminophen in excessive quantities, either as an overdose, or over a lengthy period of time, can lead to liver disease or even liver failure and death.

  • The recommended daily maximum dosage of acetaminophen is 4 grams per day for adults
  • Liver toxicity (overdose) can occur at between 7 and 10 grams per day for adults (depending on weight)
  • Chronic alcohol use can lower the threshold for liver toxicity

Symptoms of Acute Liver Damage

Taking too much acetaminophen, even once, can result in overdose. Symptoms of an acetaminophen overdose include:

  • Stomach pain
  • Vomiting
  • Loss of appetite
  • Nausea
  • Diarrhea
  • Jaundice
  • Sweating
  • Convulsion
  • Coma
  • Death

Symptoms may not occur for up to 12 hours following overdose. In some cases, minor overdose results in no appreciable symptoms, but still contributes to liver damage.

People who receive prompt medical treatment for an acetaminophen overdose will generally make a full recovery, especially if treatment is initiated within 8 hours of drug consumption. Anyone with any concerns about a possible overdose should either get immediate medical attention or make an immediate phone call to the National Poison Control Center, at 1 800-222-1222.

More than 42,000 Americans are hospitalized each year after an acetaminophen overdose. A research study done in 2005 indicates that most people are hospitalized for acetaminophen overdoses resulting from Vicodin or other opiates that add acetaminophen, rather than from over the counter Tylenol or generic versions of Tylenol.

Read more articles about Vicodin

get confidential help now: 866.323.5609 Email Us